Erowid References Database
Tsai JH, Tsai KB, Jang MY.
“Ulcerative cystitis associated with ketamine”.
Am J Addict. 2008 Sep-Oct 04;17(5):453.
Ketamine is a clinically used dissociative anaesthetic that has become more widely used as a recreational drug. It causes a variety of negative effects in the cardiovascular and nervous systems.1 However, its genitor-urinary effects have rarely been investigated.2 In this article, we report three cases of ketamineassociated ulcerative cystitis.
The first case is a 25-year-old single woman who was admitted to the hospital for acute-onset epigastric pain and urinary frequency for two days. She had two previous episodes of gastric ulcer disease but denied substance abuse at that time. On admission, the patient had hematuria and a burning sensation in the bladder. Panendoscopy showed only superficial gastritis and no peptic ulcer. Abnormal white blood cell count and urinalysis were supportive of pyuria and hematuria but urine culture was negative. Abdominal computed tomography showed significant urinary bladder wall thickening with perivesical infiltrations. Cystoscopy revealed multiple erythematous swelling and necrotic mucosa in the bladder.
Her symptoms improved significantly with a two-week course of antibiotic and corticosteroid therapy. Subsequently, the patient admitted a four-year history of ketamine abuse with onset of urological symptoms in its second year. She did not seek medical consult at that time. She stopped using ketamine in the hospital but continued to have disabling urgency and frequency of urination. She was lost to follow-up because of her poor insight in ketamine abuse.
Key Words: ketamine, urinary, cystisis
[ Cite HTML